My wife and I will be flying to Europe in a couple of weeks. We’re concerned about the possibility of developing blood clots in our legs.
Air passengers are hardly allowed to walk around during the flight anymore. Even standing for more than a few minutes is discouraged. Seats recline only a little bit, so it is hard to sleep. Is there anything we can do to reduce our risk?
There are a few things that will help. Make sure you wear compression hose for the flight. That can lower the risk of a clot. In addition, learn foot and leg exercises that can be done while seated, such as ankle circles, foot lifts and knee raises.
One other option is aspirin. For years, experts told us that aspirin was ineffective against blood clot formation in veins. A study in the European Journal of Internal Medicine (January 2014) contradicted that belief. Low-dose aspirin reduces the likelihood of clot formation in high-risk patients. Ask your physician if aspirin would be safe during your flight.
You have written about people having a hard time stopping their antidepressants. More than a decade ago, I was having trouble getting one of my patients off Effexor. I wrote to the drug company for help, and the solution was ingenious. I have used it many times with patients trying to get off an SNRI-type antidepressant.
Fluoxetine (Prozac) has an extraordinarily long half-life. Prozac “covers” the receptors that are unsettled in the discontinuation syndrome.
I put the patient on the lowest dose of the problem antidepressant that is comfortable: no discontinuation symptoms. I start 20 mg of Prozac. In two weeks, I lower the dose of the problematic antidepressant, keeping the patient on Prozac.
I continue to taper the problematic antidepressant down to zero, taking as long as is needed. When my patient is completely off the problem drug, I keep the Prozac 20 mg for two more weeks, taper it to 10 mg for two weeks and then stop it. The long half-life of the Prozac gives me an automatic long taper, and the patient has no withdrawal symptoms.
Thank you for providing this detailed account on how to avoid symptoms like “head in a blender” that many people experience when stopping their antidepressant. There is more information about antidepressant pros and cons in our “Guide to Dealing With Depression.” It also provides suggestions for nondrug approaches that can be used with or without medication. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (70 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. E-7, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.
I wanted to quit smoking, so my doctor prescribed Chantix. The bad dreams and depression made me question whether life was worth living. I feared going out in public because I would sometimes fly into a rage for no obvious reason. I am a laid-back, even-tempered guy normally.
Even though I lost my urge to smoke, I wonder whether the side effects of the drug are worth it. I am tapering off, but the anxiety, rage and depression are still scary.
The manufacturer of the stop-smoking drug varenicline (Chantix) warns that it may cause insomnia, abnormal dreams, depression, agitation, aggression, hostility and panic, as well as suicidal thoughts. This drug may not be appropriate for you.
Joe Graedon is a pharmacologist. Teresa Graedon holds a doctorate in medical anthropology and is a nutrition expert.